Cutaneous complications of intravesical treatments for bladder cancer: Granulomatous inflammation of the penis following BCG therapy and penile gangrene following mitomycin therapy

    loading  Checking for direct PDF access through Ovid

Abstract

Transitional cell carcinoma of the bladder is frequently treated with intravesical injection of immunotherapeutic (eg, BCG) or chemotherapeutic (eg, mitomycin C) agents. The aim of this study was to report cutaneous complications of intravesical therapy in 2 patients with transitional cell carcinoma of the bladder. A 69-year-old man had an ulceration at the base of the penis and papules involving the glans penis 1 month after injection of intravesical BCG. Biopsy findings showed granulomatous inflammation with foci of dermal necrosis suggestive of a BCG-related granulomatous reaction. The second patient was a 73-year-old man with penile gangrene. Erythema involving his penis and perineum had developed within 24 hours after intravesical administration of mitomycin C, which spilled onto his perineum during catheter removal. The resulting penile gangrene required penectomy 3 months after the injection. Mitomycin C patch testing showed a clear allergic contact reaction. Dermatologists should be aware of these potential cutaneous complications.

Related Topics

    loading  Loading Related Articles